Oklahoma, 2002

Hail and Damaging Wind in Oklahoma, July 18, 2002

July 18, 2002 · NWS OUN · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 18, 12:58 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 12:58 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT THU JUL 18 2002

CONDITIONALLY UNSTABLE AND WEAKLY CAPPED AIRMASS WILL REMAIN IN
PLACE THROUGH FRIDAY AREA-WIDE..BUT CAP STRENGTH SHUD BE SLOWLY
STRENGTHENING WITH TIME INTO THE WEEKEND.  WILL NOT DEVIATE TOO MUCH
FROM PREVIOUSLY LAID OUT FORECAST WITH DECREASING CHANCES FOR PRECIP
THRU SAT/SUN ALONG WITH A WARMING TREND..ESP NORTH.  SUN/MON LOOK TO
BE THE WARMEST DAYS AS LOW LEVEL THERMAL RIDGE BUILDS SWD AND CENTER
OF SUBTROPICAL RIDGE ALOFT MOVES IN CLOSE PROXIMITY.

ALTHOUGH THE DETAILS OF HOW THEY GET THERE ARE DIFFERENT..MOST OF
THE MEDIUM RANGE MODELS SUGGEST WRN CONUS RIDGE WILL REAMPLIFY
MID-LATE WEEK..WITH ANOTHER LARGER SCALE TROF DEVELOPING OVER THE
GRT LAKES REGION. ATTM..BELIEVE THAT AVN IS PROBABLY TOO FLAT WITH
ITS SOLN. THUS..THERE APPEARS TO BE AT LEAST A REASONABLE
PROBABILITY THAT SOME TYPE OF WEAKENING FRONTAL ZONE OR SERIES OF
CONVECTIVE OUTFLOWS WILL BE ABLE TO MOVE INTO THE SRN PLAINS
TUE-THUR.  WE WILL INTRODUCE SMALL CHANCES FOR SHOWERS/STORMS FOR
MID WEEK IN ASSOCIATED WITH THIS SCENARIO.
 MILLER

PRELIM NUMBERS..
OKC   71  91  72  92 /  10  20  10  10
HBR   72  95  72  96 /  10  20  10  10
SPS   71  94  72  95 /  20  20  10  10
GAG   69  94  69  96 /  10  10  10  10
PNC   72  95  74  97 /  20  10  10  10
DUA   72  91  71  93 /  20  20  10  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 18, 11:00 AM CST, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-182000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU JUL 18 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

ALTHOUGH SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND
TONIGHT...WEAK VERTICAL WIND SHEAR AND LIMITED INSTABILITY WILL
CONTINUE TO PRECLUDE ANY ORGANIZED SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI JUL 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
COPIOUS MOISTURE AND WEAK WINDS ALOFT WILL PROMOTE AREAS OF LOCALLY
HEAVY RAIN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CMS

The radar

The Norman radar (KTLX), 41 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawatomie

When
July 18, 4:20 PM CST
Where
Pottawatomie County, 1 mi W of Earlsboro
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.267, -96.833

Thunderstorm Wind, Pottawatomie

When
July 18, 4:30 PM CST
Where
Pottawatomie County, Brooksville
Measured
57 kt (66 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.200, -96.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303774, 5303775.